Montana, 2010

Hail and Damaging Winds in Montana, August 11, 2010

August 11, 2010 · NWS GGW · 19 events in 5 counties and zones

Severe weather occurred north of the Missouri River with this episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Severe weather occurred north of the Missouri River with this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 11, 3:34 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 11, 3:34 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
434 PM MDT WED AUG 11 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
MORE SEVERE WEATHER POTENTIAL EXPECTED. SEVERE WEATHER POTENTIAL
APPEARS TO BE IN THE MIX FOR TONIGHT AND POSSIBLY LINGERING INTO
THURSDAY MORNING.

MODELS ARE INCREASING OUR SHEAR POTENTIAL FOR TONIGHT WHICH LOOKS
REASONABLE GIVEN THE PLACEMENT OF A SURFACE LOW AND UPPER TROUGH
TODAY. CONVECTION HAS BEGUN TO FIRE UP TO OUR SOUTHWEST OVER THE
MOUNTAINS IN NORTHERN WY AND SOUTHERN MT.  MORE IMPORTANTLY CAPE AND
OTHER STABILITY PARAMETERS ARE SIGNALING THAT THUNDERSTORMS HAVE A
GOOD POSSIBILITY OF BECOMING SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. WEAK BOUNDARIES CURRENTLY OVER EASTERN
MONTANA MAY HELP TO FOCUS STORMS THIS EVENING AND WILL HAVE TO BE
MONITORED WHEN/IF THE SEVERE WEATHER OCCURS.

AS THE UPPER TROUGH DRIFTS CLOSER FROM THE WEST THROUGH
THURSDAY...THE UPPER DYNAMICS MAY KEEP THINGS UNSTABLE ENOUGH FOR AN
ISOLATED SEVERE STORM OR TWO INTO THURSDAY MORNING. BUT SURFACE
SUPPORT WILL BE WELL TO OUR EAST AS THE SAID SURFACE LOW DRIFTS INTO
THE DAKOTAS. WIDESPREAD PRECIP DOESN/T LOOK LIKELY SO LOWERED POPS.

THEN A COLD FRONT CROSSES THE AREA LATE THURSDAY NIGHT/EARLY FRIDAY
AND BRINGS A FEEL OF FALL. TEMPS ARE EXPECTED TO BE SOME 15 TO 20
DEGREES COOLER THAN TODAY. NW WINDS MAY BE A BIT OF A HAZARD THOUGH
ESPECIALLY TO BOATERS. WILL HIGHLIGHT THIS IN AN HWO. AREAS OF
SHOWERS AND ISOLATED THUNDERSTORMS WILL DROP INTO THE REGION AND
THUS HAVE RAISED POPS SLIGHTLY. JAMBA

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

ABRUPT END TO THE PRECIP IS SLATED FOR SATURDAY AFTERNOON INTO
SATURDAY EVENING AFTER THE LAST PINWHEELING SHORT WAVE LOBE OF THE
MAIN UPPER LOW SLIDES EAST OF OUR CWA. LATE SATURDAY NIGHT THROUGH
EARLY MONDAY...A DRY AND PERSISTENT NORTHWEST FLOW ALOFT SETS UP
OVER OUR AREA. VERY SUBTLE AND SMALL DISTURBANCES EMBEDDED WITHIN
THIS NORTHWEST FLOW MAY BRING ISOLATED PRECIP TO OUR FAR NORTHEASTERN
ZONES...PRIMARILY MONDAY AND TUESDAY. IT WOULD SUPPORT ONLY LOW
END SLIGHT CHANCE POPS AT BEST. REDUCED POPS TO 10 PERCENT TOWARD
THE END OF THE EXTENDED PERIOD WITH THE WESTERN UPPER LEVEL RIDGE
MAKING A SLIGHT EASTWARD MOVE OVER THE ROCKY MOUNTAINS.MADE ONLY
MINOR ADJUSTMENT TO REFLECT THIS THINKING. BIGGEST CHANGE MADE WAS
TO LOWER POPS FOR FRIDAY NIGHT OVER OUR SOUTHERN ZONES...FOLLOWING
EXTENDED MODEL CONSENSUS AS THE STORM SYSTEM TEMPORARILY OPEN UP
TO DRY THINGS OUT A BIT BEFORE THE SYSTEM PUSH THE LAST OF THE
WIDESPREAD PRECIP THROUGH THE AREA SATURDAY AFTERNOON. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD WILL CONTINUE THE GENERAL
UPPER LEVEL FLOW PATTERN SHIFT THAT BEGINS IN THE LATER PART OF
THE SHORT TERM. THE MID CONTINENTAL TROUGH SHIFTS EAST AND PARKS
OVER HUDSON BAY TO BECOME A LONGWAVE TROUGH SPANNING THE NORTHERN
HALF OF CONUS BY THE END OF THE EXTENDED PERIOD. HIGH PRESSURE AND
HEAT WILL SETTLE OVER THE GREAT BASIN...NEVER MOVING EAST BEYOND
THE DIVIDE. THIS EVOLVING PATTERN WILL MAINTAIN NORTHWESTERLY FLOW
OVER MONTANA FOR INITIALLY COOLER THAN NORMAL TEMPERATURES THAT
THE ENSEMBLE SAYS WILL SLOWLY WARM TOWARDS NORMAL BY MID WEEK.
MODEL DIFFERENCES EARLY GIVE CONFIDENCE IN THE INITIAL PATTERN.
HOWEVER BY EARLY NEXT WEEK A DIFFERENCE DEVELOPS BETWEEN THE EC
AND THE GFS. THE EC DRIVES A LARGE SHORTWAVE AND COLD FRONT SOUTH
AROUND THE BACK SIDE OF THE CANADIAN LOW DURING THE MONDAY AND
MONDAY NIGHT TIME FRAME WHILE THE GFS KEEPS THE SHORT WAVE AND
STATIONARY FRONT MUCH MORE TO OUR NORTH. THE EC THEREFORE WILL BE
COOLER AND WETTER NEXT WEEK WHILE THE GFS WILL CONTINUE THE VERY
SLOW WARMING TREND.

FRIDAY NIGHT/SATURDAY...THE STACKED LOW STORM SYSTEM WILL BE
CENTERED OVER SOUTHERN MANITOBA. THE 00Z GFS PICKS UP AN ENERGETIC
SHORT WAVE/VORT MAX ROTATING AROUND THE LOW CENTER THAT DROPS INTO
MONTANA. THE 00Z EC ALSO PICKS UP THIS WAVE. OVERCAST AND RAIN
CONTINUE THE RELATIVELY COOL TEMPERATURES FROM FRIDAY. THE FAIRLY
STRONG SURFACE PRESSURE GRADIENT OF FRIDAY WILL CONTINUE THE
NORTHWESTERLY WINDS OVERNIGHT BEFORE RELAXING SLIGHTLY FOR
DIMINISHING WINDS SATURDAY.

SATURDAY NIGHT/SUNDAY...A SURFACE HIGH AND GENERAL WIDESPREAD
SUBSIDENCE WILL MINIMIZE ANY PRECIPITATION BUT KEEP TEMPERATURES
SLIGHTLY COOL. MINOR DIFFERENCES IN THE FLOW PATTERN EXIST BETWEEN
THE GFS AND EC. THE EC KEEPS THE STATIONARY BOUNDARY FARTHER WEST
THAN THE GFS WHICH WILL MAKE A DIFFERENCE WHEN THE NEXT SHORT WAVE
ROTATES SOUTH THROUGH THE CANADIAN PRAIRIE.

SUNDAY NIGHT AND BEYOND...WITH THE MORE WESTERLY POSITION OF THE
NEXT SHORT WAVE...THE 12Z EC BRINGS IN A COLD FRONT AND WIDESPREAD
RAIN. HOWEVER THE 00Z EC LOOKS MORE LIKE THE 00Z GFS. THE GFS ONLY
CLIPS THE NORTHEASTERN ZONES WITH THE SHORT WAVE AND IS LATER WITH
THE FRONT. SO THE MODELS ARE STILL ATTEMPTING TO SETTLE IN ON HOW
THE NEXT WAVE WILL ACT. WILL TRY TO STAY AWAY FROM THE 12Z EC
SOLUTION IN THE LATTER PART OF THE EXTENDED. THIS WILL RESULT IN
SLOWING DOWN THE WAVE. SCT

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGHOUT MOST OF
THE TAF CYCLE. GENERALLY BETWEEN 00Z AND 03Z...THUNDERSTORMS WILL
SPREAD THROUGH THE AREA FROM WEST TO EAST. KGDV WILL LIKELY NOT BE
AFFECTED BY THE STORMS AS MUCH AS THE OTHER TAF SITES. IF A
STRONGER STORM HAPPENS TO PASS DIRECTLY OVER KGGW...KOLF...OR KSDY
DURING THIS TIME...FLIGHT CONDITIONS MAY BRIEFLY WORSEN TO
MVFR/IFR. AMENDMENTS FOR THUNDERSTORMS MAY BE NECESSARY LATER THIS
AFTERNOON. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 11, 1:56 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT WED AUG 11 2010

MTZ018>020-024>027-059>062-121200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
256 PM MDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE TO BE THE MAIN THREATS FROM
THESE STORMS. ALSO EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING.
THE ACTIVITY WILL GENERALLY MOVE IN FROM THE SOUTHWEST THIS
EVENING AND INTENSIFY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021>023-121200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
256 PM MDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE TO BE THE MAIN THREATS FROM
THESE STORMS. ALSO EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING. THE
ACTIVITY WILL GENERALLY MOVE IN FROM THE SOUTHWEST THIS EVENING
AND INTENSIFY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT IS EXPECTED TO BE CROSSING THE AREA FRIDAY. LIGHT
WINDS DURING THE MORNING LOOK TO INCREASE WITH GUSTS TO AROUND 30
MPH MAKING THE WATERS OF FORT PECK LAKE ROUGH AND CHOPPY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 11, 3:52 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
452 PM MDT WED AUG 11 2010

MTZ061-112345-
VALLEY-
452 PM MDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 545 PM MDT.

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF OPHEIM..MOVING NORTHEAST AT 55
MPH.

HAIL UP TO THE SIZE OF NICKELS HAIL AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN VALLEY COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10694 4900 10649 4878 10667 4877 10703
TIME...MOT...LOC 2252Z 207DEG 47KT 4898 10668

RSMITH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 89 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Valley

When
August 11, 4:26 PM MST
Where
Valley County, 10 mi N of Opheim
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.995, -106.400

Hail, Valley

When
August 11, 4:50 PM MST
Where
Valley County, 12 mi NE of Opheim
Measured
1.75 in hail
Reported by
Public
Coordinates
48.973, -106.213

Hail, Daniels

When
August 11, 5:35 PM MST
Where
Daniels County, 19 mi NE of Peerless
Measured
1.75 in hail
Reported by
Public
Coordinates
48.995, -105.524

Hail, Daniels

When
August 11, 5:50 PM MST
Where
Daniels County, 16 mi NW of Scobey
Measured
1.75 in hail
Reported by
Public
Coordinates
48.964, -105.669

Hail, Valley

When
August 11, 6:13 PM MST
Where
Valley County, 8.45 mi ESE of Glentana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.814, -106.072

Hail, Daniels

When
August 11, 6:30 PM MST
Where
Daniels County, 9 mi NE of Scobey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.892, -105.280

Hail, Richland

When
August 11, 6:45 PM MST
Where
Richland County, 13 mi NNW of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.874, -104.257

Hail, Daniels

When
August 11, 6:45 PM MST to 6:50 PM MST
Where
Daniels County, 3 mi NE of Peerless to 3 mi E of Peerless
Measured
2.75 in hail
Reported by
Public
Coordinates
48.831, -105.773

At 1845 MST 3 NE of Peerless, 2.75 inch hail reported by the public. At 1850 MST 3 miles E of Peerless 1 inch hail was reported.

Hail, Daniels

When
August 11, 6:51 PM MST
Where
Daniels County, 4 mi E of Whitetail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.900, -105.082

Thunderstorm Wind, Phillips

When
August 11, 6:54 PM MST
Where
Phillips County, Malta South Dot
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.970, -108.320

Malta South DOT sensor recorded the wind gust.

Hail, Sheridan

When
August 11, 7:00 PM MST
Where
Sheridan County, 5.53 mi WNW of Outlook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.907, -104.884

Brief period of hail occurred.

Funnel Cloud, Sheridan

When
August 11, 7:01 PM MST
Where
Sheridan County, 3 mi NNW of Redstone
Reported by
Trained Spotter
Coordinates
48.860, -104.955

Funnel cloud spotted northwest of Redstone with another one located between Flaxville and Redstone.

Hail, Daniels

When
August 11, 7:33 PM MST
Where
Daniels County, 4 mi NW of Scobey
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.841, -105.482

Hail, Phillips

When
August 11, 7:58 PM MST
Where
Phillips County, 6 mi E of Malta
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.350, -107.739

Lightning from the storm also started fires in the area.

Thunderstorm Wind, Valley

When
August 11, 8:33 PM MST
Where
Valley County, 33 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.538, -107.138

Wind gust is estimated.

Thunderstorm Wind, Phillips

When
August 11, 8:38 PM MST
Where
Phillips County, 4 mi N of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.528, -107.330

Wind gust was estimated.

Thunderstorm Wind, Valley

When
August 11, 8:40 PM MST
Where
Valley County, 8 mi NW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.482, -107.203

Wind gust was estimated.

Thunderstorm Wind, Sheridan

When
August 11, 8:42 PM MST
Where
Sheridan County, Westby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.870, -104.050

Wind gust estimated. Small hail was also reported.

Thunderstorm Wind, Valley

When
August 11, 10:00 PM MST
Where
Valley County, 8 mi WSW of Lustre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.336, -106.061

Wind gust was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255012, 247082, 247086, 247087, 247088, 247089, 247093, 247096, 247090, 247106, 247100, 247103, 247107, 247108, 247116, 247118, 247112, 247113, 247119.